Hail, Buckingham
- When
- June 17, 1:40 PM EST
- Where
- Buckingham County, 1.49 mi SSW of Arvonia
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.660, -78.340
A thunderstorm complex moved from Kentucky through West Virginia and then into Virginia. The trend was for the system to be dissipating as it moved east, but enough energy remained for a lone severe thunderstorm over Buckingham County that produced golf ball size hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
A thunderstorm complex moved from Kentucky through West Virginia and then into Virginia. The trend was for the system to be dissipating as it moved east, but enough energy remained for a lone severe thunderstorm over Buckingham County that produced golf ball size hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 17, 12:17 PM EST, 1 hour 23 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 117 PM EDT FRI JUN 17 2011 .SYNOPSIS... WEAK HIGH PRESSURE WILL EXTEND ACROSS THE REGION FROM THE SOUTHWEST TODAY INTO TONIGHT. IMPULSES WILL TRAVERSE THE AREA FROM THE NORTHWEST OVER THE WEEKEND BRINGING PERIODIC SHOWERS AND THUNDERSTORMS. TEMPERATURES WILL WARM 10 DEGREES OR MORE ABOVE NORMAL THROUGH EARLY NEXT WEEK. && .NEAR TERM /THROUGH TONIGHT/... UPPER LEVEL LOW OVER NEW ENGLAND CREATING SUBSIDENCE AND MIXING OVER THE AREA THIS AFTERNOON. THIS SHOULD KEEP ANY CONVECTION ISOLATED TO SCATTERED OVER THE WEST. DOWNSLOPING FLOW MAY ALSO KEEP STORMS LIMITED EAST OF THE BLUE RIDGE UNTIL THIS EVENING. THERE IS SOME WEAKNESS WITH MIXING OVER NORTHERN RNK (HSP-LYH) WHILE CAPE ARE COMING UP TO 2000 J/KG. THIS AREA MAY SEE SOME STRONGER STORMS THIS AFTERNOON. AS WINDS SUBSIDE THIS EVENING...A FEW CELLS COULD BECOME STRONG/SEVERE AND FORM ON AFTERNOON OUTFLOW BOUNDARIES. AT THIS POINT...THIS AREA MAY BE THE FOOTHILLS AND PIEDMONT OF SOUTHWEST VIRGINIA. TEMPERATURES WARMING QUICKLY ALONG AND EAST OF THE BLUE RIDGE. HAVE TWEAKED TEMPERATURES A FEW DEGREES AND A LITTLE WARMER THAN GFS LAMP. PREVIOUS DISCUSSION...UPPER LOW ROTATING BY TO THE NORTH WILL CONTINUE TO INTERACT WITH NOSE OF HIGHER THETA-E ACROSS THE OHIO VALLEY TO PRODUCE SCTD SHRA/TSRA MAINLY TO THE NORTH/NW EARLY THIS MORNING. THIS DEPICTED WELL BY THE LOCAL WRF MODEL WHICH SHIFTS SOME OF THIS FADING COVERAGE INTO THE NW ZONES BEFORE DAYBREAK SO INCLUDING A BIT HIGHER CHANCE POP THERE TO INIT. OTRW THINGS HAVE DRIED OUT ESPCLY ALOFT THIS MORNING BEHIND THE FRONT ACROSS THE PIEDMONT WITH DEEP WESTERLY FLOW NOTED OFF THE EARLIER RNK RAOB. ONCE ANY EARLY ACTIVITY FADES...QUESTION THEN WITH FOCUS FOR LATER TSRA DEVELOPMENT AS THE AREA SLIPS IN BETWEEN UPPER ENERGY UNDER THE UPPER LOW TO THE NORTH AND ADDED IMPULSES TO THE SW. MODEL SOUNDINGS SHOW A RATHER WELL MIXED/DRY BOUNDARY LAYER WITHIN THE WEST WIND REGIME THIS AFTERNOON AND THUS LIMIT THE HIGHEST CAPES TO AROUND 1K OR SO MAINLY ALONG/EAST OF THE BLUE RIDGE DESPITE STRONG HEATING. THIS COMBO WITH DOWNSLOPE SHOULD ACT TO LIMIT MUCH COVERAGE OVER THE EAST UNTIL PERHAPS EARLY EVENING WHEN MIXING RELAXES. THEREFORE THINKING BEST POTENTIAL FOR SCTD COVERAGE OVER THE WEST WHERE CLOSER TO RESIDUAL WEAK TROF AXIS SLIDING TOWARD THE REGION FROM THE NW ATTM...AND AIDED BY WEAK CONVERGENCE AHEAD OF THIS FEATURE. THIS COULD RESULT IN A FEW STRONGER STORMS IF ABLE TO OVERCOME THE DRYING ALOFT SO MAY STILL MAKE MENTION OF ISOLATED SVR POTENTIAL IN THE HWO AS FCST DCAPES QUITE IMPRESSIVE GIVEN THE INVERTED V PROFILE. OTRW 30/40 POPS WEST TO 20ISH OUT EAST INTO EARLY EVENING. HIGH TEMPS LIKELY CLOSER TO THE WARMER MAV ALTHO DEBRIS CLOUDS TO THE WEST COULD OFFSET DOWNSLOPE WARMING/DRY GROUND SOME SO STAYED A TAD COOLER ESPCLY WEST. HOWEVER QUITE A BIT MORE HUMID TODAY GIVEN MOIST DEWPOINTS AND HIGHS WELL INTO THE 80S/LOW 90S MOST SPOTS. EXPECT MOST CONVECTION TO AGAIN FADE BY MIDNIGHT BUT UNCERTAINTY EXISTS ABOUT ANOTHER POTENTIAL TSRA CLUSTER FORMING TO THE NW AND DIVING IN TOWARD MORNING. SINCE GUIDANCE IS NOW SLOWER WITH THIS NEXT S/W TRENDING LATE NIGHT POPS MORE TOWARD SLIGHT CHANCE NW THIRD AND LEAVING ELSW DRY. EXPECT LOWS EVEN A BIT MORE ON THE WARM/MUGGY SIDE WITH LOW/MID 60S ACROSS THE REGION UNDER MAINLY CLEAR TO PC SKIES. && .SHORT TERM /SATURDAY THROUGH MONDAY/... TOUGH TO PUT MUCH DETAIL INTO THE FORECAST...BUT WITH THE UPPER RIDGE TO OUR SW AND DISTURBANCES CUTTING OUT WEAK TROUGHS OVER THE MIDDLE ATLANTIC...THE REGION STANDS TO EXPERIENCE AN MCS FROM THE MIDWEST AT LEAST ONCE THROUGH THE PERIOD. TRYING TO TIME THESE DISTURBANCES IS TOUGH AND FORECASTING CLOUDS AND TEMPS BECOME A PROBLEM ALSO. MODELS SEEM TO BE PINPOINTING THE EXTREME SW...FOR THE BEST CHANCE OF PRECIP. CLOUDS LEFT OVER MAY KEEP POINTS FURTHER NORTH AND WEST LESS LIKELY TO EXPERIENCE AFTERNOON STORMS. THE MOST ORGANIZED SHRTWV ROLLS THROUGH LATE SUNDAY AND SUNDAY NIGHT...WITH PERHAPS SMALLER CHCS OF STORMS NEXT WEEK...AS A TROUGH DEVELOPS OVER THE ROCKIES...WITH ANY EJECTED IMPULSES HAVING A LONGER TREK THAN THE NEARLY ZONAL UPPER FLOW PATTERN IN PLACE BEFORE THEN. WITH H85 TEMPS IN THE UPPER TEENS...MAX T SHOULD RUN FROM THE MIDDLE 80S TO LOWER 90S....HOWEVER THE PIEDMONT AND SOUTHSIDE...WITH THE SMALLEST CHCS OF PRECIP COULD RUN INTO THE MIDDLE 90S. && .LONG TERM /MONDAY NIGHT THROUGH THURSDAY/... DURING THIS PORTION OF THE FORECAST...WE ANTICIPATE THE UPPER RIDGE OVER THE LOWER MISSISSIPPI VALLEY WILL SLOWLY BUILD OVER...AND THEN EAST OF OUR REGION. ANTICIPATE A FAIRLY ACTIVE WEATHER PATTERN MONDAY NIGHT THROUGH WEDNESDAY AS THUNDERSTORMS DEVELOP ALONG THE INTERFACE BETWEEN THE MORE STABLE AIR OF THE RIDGE...AND THE LESS STABLE AIR OUTSIDE THE INFLUENCE OF THE RIDGE. THIS BOUNDARY IS EXPECTED TO BE ALONG AN ORIENTATION FROM INDIANA THROUGH VIRGINIA. NOT ONLY WILL THE AREA HAVE THE POTENTIAL FOR DAILY SCATTERED THUNDERSTORMS...WE WILL HAVE TO WATCH UPSTREAM TO IN/OH FOR THUNDERSTORM COMPLEXES THAT WILL HAVE A GOOD CHANCE OF MOVING INTO OR THROUGH THE REGION. WHILE TOO EARLY TO TELL...WE MAY GET INTO A PATTERN WHERE THE SAME AREA IS RECEIVING THE POTENTIALLY HEAVY RAIN ON A DAILY BASIS...AND THUS INCREASING THE FLOOD AND FLASH FLOOD POTENTIAL FOR PARTS OF THE AREA. TEMPERATURES SHOULD TREND WARMER THROUGH WEDNESDAY AS THE INFLUENCE OF SUBSIDENCE INCREASES AS THE UPPER RIDGE APPROACHES AND 850 MB TEMPS INCREASE TO AROUND +20C. EXPECT SLIGHTLY COOLER TEMPERATURES ON THURSDAY AS THE CENTER OF THE UPPER RIDGE MOVES EAST OF THE AREA. ALSO...PRECIPITATION CHANCES WILL LIKELY BE LOWER IN PART TO THE PREVAILING TRAJECTORIES WILL BE MORE SOUTHWEST...AND THUS WE LOSE THE POTENTIAL FOR AN MCS MOVING OUT OF THE MIDWEST INTO OUR REGION. && .AVIATION /17Z FRIDAY THROUGH TUESDAY/... LOW CONFIDENCE WITH CONVECTIVE COVERAGE AGAIN THIS AFTERNOON WITH WEST WIND IN PLACE AND BEST LIFT SPILLING OVER THE RIDGE MAINLY TO THE NORTH AND WEST. THINK STRONG HEATING MAY BE ABLE TO POP A FEW TSRA ESPCLY SE WVA SITES WHERE NOT INHIBITED BY DOWNSLOPE AND PERHAPS EAST TO KBCB/KROA LATE IN THE DAY WHEN MIXING RELAXES. THUS WILL INCLUDE A CB MENTION FROM KBCB WEST. ISOLATED CELLS COMING OFF THE BLUE RIDGE THIS AFTERNOON. ONE FORMED NEAR HSP AND WILL PASS CLOSE TO LYH BETWEEN 18Z-19Z/2P-3P FRI. AREAL COVERAGE NOT GREAT...THEREFORE WILL ONLY HAVE VCTS MENTIONED. ANY CONVECTION GIVES WAY TO VFR LATER THIS EVENING WITH TYPICAL LOWER VSBYS DEVELOPING IN FOG ACROSS THE VALLEY LOCATIONS AND MORESO IN ANY SITE THAT SEES RAINFALL THIS AFTERNOON. ADDED PERIODIC BOUTS OF SHRA/TSRA ARE LIKELY SATURDAY THROUGH SUNDAY AS IMPULSES TRAVERSE THE AREA FROM THE NW WITH BEST COVERAGE DURING THE LATE AFTERNOON TO LATE NIGHT HOURS. MAINLY VFR EXPECTED BY EARLY NEXT WEEK AS CONVECTIVE COVERAGE BECOMES MORE ISOLATED AND OROGRAPHICALLY DRIVEN BY MONDAY AS THE UPPER RIDGE STRENGTHENS AND MOISTURE DECREASES. && .EQUIPMENT... THE PLAN IS FOR THE KFCX 88D RADAR TO BE DOWN AGAIN THIS AFTERNOON. MAINTENANCE WORK IS BEING DONE ON THE RADOME. IF STORMS THREATEN THE AREA...THE RADAR WILL BE BROUGHT BACK INTO SERVICE. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...JH/RCS NEAR TERM...JH/RCS SHORT TERM...KM LONG TERM...DS AVIATION...JH/RCS EQUIPMENT...RCS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 339 AM EDT FRI JUN 17 2011 NCZ001>003-018>020-VAZ007-009>020-022>024-032-WVZ042>045-180745- ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-YADKIN-TAZEWELL-SMYTH-BLAND- GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG- ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-MERCER- SUMMERS-MONROE-GREENBRIER- 339 AM EDT FRI JUN 17 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. ISOLATED STRONG TO SEVERE THUNDERSTORMS CONTAINING LARGE HAIL AND DAMAGING WINDS WILL BE POSSIBLE THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ004>006-VAZ033>035-043>047-058-059-180745- STOKES-ROCKINGHAM-CASWELL-FRANKLIN-BEDFORD-AMHERST-HENRY- PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE- 339 AM EDT FRI JUN 17 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER LOW AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
955 AM EDT FRI JUN 17 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1054 PM TSTM WND DMG 3 NNE SHEPPARDS 37.42N 78.46W
06/16/2011 BUCKINGHAM VA PUBLIC
TREES DOWN IN CURDSVILLE.
&&
WHPPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1029 AM EDT FRI JUN 17 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM TSTM WND DMG 2 SSE FOREST 37.33N 79.27W
06/16/2011 CAMPBELL VA DEPT OF HIGHWAYS
ONE TREE DOWN ON COUNTY ROAD 1529.
0954 PM TSTM WND DMG 3 NE GLADYS 37.19N 79.05W
06/16/2011 CAMPBELL VA DEPT OF HIGHWAYS
ONE TREE DOWN ON COUNTY ROAD 654.
0959 PM TSTM WND DMG 4 ENE GLADYS 37.18N 79.02W
06/16/2011 CAMPBELL VA DEPT OF HIGHWAYS
ONE TREE DOWN ON COUNTY ROAD 651.
1003 PM TSTM WND DMG 3 SW SPRING MILLS 37.20N 78.98W
06/16/2011 CAMPBELL VA DEPT OF HIGHWAYS
TREE DOWN ON COUNTY ROAD 615.
&&
WHPSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1257 PM EDT FRI JUN 17 2011
VAZ019-WVZ043>045-171745-
ALLEGHANY VA-GREENBRIER WV-MONROE WV-SUMMERS WV-
1257 PM EDT FRI JUN 17 2011
...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF
ALLEGHANY...GREENBRIER...MONROE AND SUMMERS COUNTIES...
AT 1251 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES NORTHEAST
OF SANDSTONE...MOVING SOUTHEAST AT 40 MPH.
WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM.
THIS STORM WILL AFFECT LOCATIONS SUCH AS
ALDERSON...RONCEVERTE...LEWISBURG...GREENBRIER RIVER TRAIL AND
HOLLYWOOD THROUGH 120 PM.
THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR
FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3775 8011 3758 8029 3757 8033 3755 8032
3780 8093 3782 8094 3787 8083 3788 8076
3792 8080 3794 8081 3794 8080
WPPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
222 PM EDT FRI JUN 17 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0140 PM TSTM WND DMG LEWISBURG 37.80N 80.45W
06/17/2011 GREENBRIER WV 911 CALL CENTER
FOUR OR FIVE LARGE LIMBS DOWN BLOCKING A FEW ROADS AROUND
LEWISBURG.
&&
CHENARDPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
239 PM EDT FRI JUN 17 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0149 PM TSTM WND DMG 1 SSE WHITE SULPHUR SPR 37.79N 80.29W
06/17/2011 GREENBRIER WV LAW ENFORCEMENT
LARGE LIMB DOWN ON A CAR ON TUCKAHOE ROAD.
&&
CHENARDThe Norfolk radar (KAKQ), 140 km away, was scanning. The volume nearest the first event began at 18:40 UTC.
2 hail. Local standard time, as filed.
Golf ball size hail fell at the intersection of Routes 718 and 15.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2011Every state in 2011This day in weather historyWarnings in Virginia, June 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 325111, 325112.